Utah, 2018

Flash Flooding in Utah, July 19 to 22, 2018

July 19 to 22, 2018 · NWS SLC · 4 events in 3 counties and zones

A moist air mass remained in place during the third week of July, resulting in flash flooding over southern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A moist air mass remained in place during the third week of July, resulting in flash flooding over southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 19, 2:31 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 19, 2:31 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
331 PM MDT Thu Jul 19 2018

.SYNOPSIS...The ridge of high pressure centered east of the Four
Corners area will hold in place into the weekend. On the
periphery of this ridge, a southerly flow will spread moisture
northward across the region.

&&

.SHORT TERM (Through 18Z Sunday)...The high center remains
positioned over the Four Corners area and can be evidently seen on
a satellite loop this afternoon. Storms have developed across
southern Utah, northern Arizona and southern Nevada where the best
moisture resides (with precipitable water values 1.2 to 1.6
inches) and the current instability has risen to near 2000 J/kg.
The steering flow aloft remains very light across the south, so
storms that are developing are moving rather slow. Still expecting
storm development and coverage to be strongest across the far
southwest and south- central portions of Utah through this
evening.

Friday looks to be a very similar set up for southern Utah, however
storm coverage and intensity may depend on how overworked the area
gets this evening. The available moisture is definitely present and
the instability will be in place as the high continues an eastward
shift. More southerly flow aloft beings to take shape heading into
the weekend, pulling the moisture farther north. A shortwave is
forecast to move through northwest Utah Friday which should allow
better opportunities for showers and thunderstorms to develop across
the north. One thing to keep in mind will be the transition
happening in the north from dry to increasing moisture with the
potential for thunderstorms.

With moisture further increasing up the eastern third of Utah
Saturday and Sunday, expecting shower and thunderstorm chances to
be highest over this area. Flow continues to be south- southwest
with the instability waning a bit. Overall, the Monsoonal pattern
continues to be unsettled and active with an increasing amount of
available moisture in the area. Temperatures are also forecast to
remain warm/hot, however you want to describe the upper 90s this
time of year.

.LONG TERM (After 18Z Sunday)...Early in the period, a ridge of
high pressure will be centered over the southern Rockies,
promoting a continued moist southerly flow. With precipitable
water values still around an inch, and resultant unstable air
mass, another day of scattered showers and thunderstorms is
anticipated on Sunday.

For Monday through Tuesday, the GFS and ECMWF suggest the ridge
will slowly elongate and retrograde westward, facilitating a
somewhat drier west to northwest flow across the forecast area.
This stated, flow will be rather weak, and thus, expect some
moisture to linger across at least central and southern sections
of forecast area. Thus, have expanded coverage of showers and
thunderstorms a bit for Monday and Tuesday.

For Wednesday and Thursday, global models suggest ridge will
continue to retrograde, while a couple of weak upper level
disturbances glide across the northern Rockies. This pattern
suggests additional drying of air mass. Thus, potential for
showers and thunderstorms will be primarily over higher terrain of
southern and eastern Utah.  With increased insolation and warming
of 700 mb temperatures, high temperatures should be a few degrees
above normal.

&&

.AVIATION...VFR conditions will prevail at KSLC through the TAF
period with northwest winds switching to the south around 03Z.

&&

.FIRE WEATHER...The ridge of high pressure will remain in place
over the region heading into the weekend. Moisture present across
the south will spread northward going into the weekend. Humidity
values will increase each day from south to north, with good
overnight recovery. Chances for showers and thunderstorms across the
northwest zones will increase Friday and continue across the south
going into the weekend. This weather pattern will continue through
the weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 11 PM MDT this evening for UTZ019-020-
     518.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ277.

&&

SHORT TERM...Dewey
LONG TERM...Barjenbruch
AVIATION...Seaman
FIRE WEATHER...Dewey

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 19, 2:19 AM MST, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
319 AM MDT Thu Jul 19 2018

UTZ001>016-019>021-517-518-WYZ021-201300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
319 AM MDT Thu Jul 19 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to develop across portions
of southern Utah this afternoon and evening. Heavy rainfall will
be possible with these storms. Areas such as slot canyons, recent
burn scars, slick rocks areas and normally dry washes will be at a
higher risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will be possible each afternoon and
evening through early next week. Heavy rainfall will be possible
with some of these storms and isolated flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Cedar City radar (KICX), 7 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Iron

When
July 19, 4:00 PM MST to 6:00 PM MST
Where
Iron County, 9.94 mi E of Cedar City to 9.9 mi E of Cedar City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.650, -112.890

Heavy rain caused flash flooding that temporarily closed state Route 14 at milepost 5.

Flash Flood, Washington

When
July 19, 6:30 PM MST to 8:30 PM MST
Where
Washington County, 7.25 mi SSE of Rockville to 9.56 mi S of Rockville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.070, -112.990

Heavy rain resulted in significant flash flooding in Hildale that temporarily closed three road crossings.

Flash Flood, Washington

When
July 19, 6:30 PM MST to 8:00 PM MST
Where
Washington County, 1.3 mi WNW of Zion National Park to 5.67 mi W of Zion National Park
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.390, -113.020

Heavy rain over Zion National Park resulted in flash flooding in the North Creek drainage.

Flash Flood, Duchesne

When
July 22, 4:00 PM MST to 7:00 PM MST
Where
Duchesne County, 9.52 mi SSW of Fruitland to 4.2 mi SSE of Fruitland
Cause
Heavy Rain / Burn Area
Property damage
$150,000
Reported by
NWS Employee
Coordinates
40.090, -110.890

Heavy rain over the Dollar Ridge Fire burn scar produced a large flash flood for areas downstream along the Strawberry River. In the Camelot Resort area, 30 adults and 13 children were trapped by the water and debris, and had to be rescued by law enforcement, while nearly a dozen people were rescued in Timber Canyon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771779, 771780, 771782, 771783.